Maryland, 2012

Excessive Heat and Heat in Maryland, July 7, 2012

July 7, 2012 · NWS LWX · 3 events in 3 counties and zones

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 9:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 7, 9:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1033 AM EDT SAT JUL 7 2012

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE ACROSS THE MID ATLANTIC THIS
AFTERNOON...BUT  SHIFT SOUTHWARD OVERNIGHT. A WEAK COLD FRONT IS
EXPECTED TO CROSS THE REGION SUNDAY AFTERNOON THROUGH EARLY
MONDAY...PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS. UPPER-
LEVEL LOW PRESSURE WILL STRENGTHEN OVER QUEBEC NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER-LEVEL HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THIS
AFTERNOON WHILE A WEAK COLD FRONT DROPS SOUTH FROM UPSTATE NEW
YORK INTO PENNSYLVANIA. SUBSIDENCE ASSOCIATED WITH HIGH WILL
ALLOW FOR EXTREMELY HOT CONDITIONS THIS AFTERNOON. A DEEP MIXING
LAYER COMBINED WITH SUNSHINE AND 850MB TEMPS IN THE MID 20S C
WILL ALLOW FOR IT TO BE THE HOTTEST DAY OF THE YEAR ACROSS MANY
LOCATIONS. MAX TEMPS WILL RANGE FROM NEAR 90 IN THE MOUNTAINS TO
THE LOWER AND MIDDLE 100S ACROSS MOST OTHER LOCATIONS. HUMIDITY
WILL REMAIN HIGH DUE TO A FLOW AROUND HIGH PRESSURE OVER THE
SOUTHERN CONUS. THE COMBINATION OF THE HEAT AND HUMIDITY WILL
CAUSE HIGH HEAT INDICES...RANGING FROM AROUND 105 ACROSS MOST OF
THE SHENANDOAH VALLEY TO AROUND 110 DEGREES ACROSS MOST LOCATIONS
EAST OF THE BLUE RIDGE. 12ZKIAD RAOB SUGGESTS THAT DEW POINTS WILL
MIX DOWN INTO THE MID AND UPPER 60S ACROSS MOST LOCATIONS THIS
AFTERNOON. HOWEVER...SHOULD DEW POINTS HOLD IN THE 70S...THEN HEAT
INDICES WILL EVEN BE SEVERAL DEGREES HOTTER THEN FORECASTED.

A MID-LEVEL CAPPING INVERSION ALONG WITH SLIGHTLY LOWER DEWPOINTS
THIS AFTERNOON SHOULD HOLD CONVECTION OFF ACROSS MOST LOCATIONS.
HOWEVER...T-STORMS ARE EXPECTED TO DEVELOP ACROSS PENNSYLVANIA
AHEAD OF THE APPROACHING COLD FRONT. THESE T-STORMS MAY PROPAGATE
INTO THE NORTHERN PORTION OF OUR CWA TONIGHT AS THE COLD FRONT
SLOWLY DROPS TOWARD OUR AREA. HIGH AMOUNTS OF INSTABILITY REMAIN
IN PLACE...SO ANY T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

WILL ALSO HAVE TO WATCH FOR T-STORM POTENTIAL THIS
AFTERNOON...SHOULD DEWPOINTS HOLD IN THE 70S...THEN THE CAPPING
INVERSION MAY BE ERODED. WILL CONTINUE TO MONITOR THROUGHOUT THE
DAY.

TNGT...MINIMA WILL AGAIN BE VERY WARM...70S...XCPT FOR L80S ALONG/E
OF I-95. DAILY RECORD MAXIMA AND HIGH MINIMA MAY BE APPROACHED AT
THE CLIMATE SITES...SEE CLIMATE SECTION FOR DETAILS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL DROP SOUTH ACROSS THE CWFA ON SUNDAY. FRONT WILL
PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
AND OVERNIGHT HOURS. ATMOS WILL BE UNSTABLE WITH 2500 TO 3000
SBCAPES DURING PRIME HEATING HOURS. FORECAST SOUNDINGS STILL SHOW A
DEEP INVERTED V STRUCTURE. IN ADDITION...WEAK SHORTWAVE ENERGY
PROGGED TO CROSS THE CWFA IN THE AFTERNOON WILL HELP STEEPEN MID
LEVEL LAPSE RATES. THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE
HAIL.

TEMPERATURES WILL BE HOT AHEAD OF THE FRONT...BUT THICKENING CLOUD
COVER AND PRECIP SHOULD KEEP TEMPS OUT OF THE HUNDREDS. THE HIGHEST
TEMPS ARE EXPECTED ACROSS THE SOUTHERN TIER OF ZONES...WHERE
CLOUDINESS AND PRECIP WILL BE SLOWER TO ENCROACH. THIS AREA MAY NEED
A HEAT ADVISORY AHEAD OF THE FRONT. HOWEVER...IF ANY MORNING PRECIP
HELPS THICKEN CLOUDS EARLIER THAN EXPECTED...THIS WILL CUT DOWN ON
HIGH TEMPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FRONT WILL CONTINUE TO SLOWLY PUSH SOUTH OF THE CWFA ON MONDAY...AND
WILL PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS. SOME
THUNDERSTORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WIND GUSTS.

ATMOS EXPECTED TO STABILIZE BEHIND THE FRONTAL BOUNDARY WITH A MID
LEVEL LONG WAVE TROUGH DEVELOPING ACROSS THE EASTERN SEABOARD
THROUGH THE REMAINDER OF THE WEEK. TEMPS ARE EXPECTED TO BE MUCH
COOLER...BUT ABUNDANT MOISTURE AND MID LEVEL SHORTWAVES WILL PROVIDE
FOCUS FOR SHOWERS AND THUNDERSTORMS. ACTIVITY WILL LIKELY NOT BE
DIURNAL IN NATURE.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH TONIGHT.
PATCHY BR/HAZE MAY CAUSE MVFR VSBYS EARLY SUNDAY MORNING.
ISOLATED/SCATTERED T-STORMS MAY AFFECT THE NORTHERN TERMINALS
TONIGHT. T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
HAIL.

SUB VFR CONDITIONS EXPECTED ON SUNDAY THROUGH EARLY MONDAY AS A COLD
FRONT DROPS SOUTH ACROSS THE MID ATLANTIC REGION. THUNDERSTORMS THAT
DEVELOP ALONG AND AHEAD OF THE FRONT WILL HAVE THE POTENTIAL TO
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

AN UPPER LEVEL TROUGH WILL SETTLE ACROSS THE EASTERN SEABOARD FOR
MUCH OF NEXT WEEK. THE WEATHER WILL BE UNSETTLED WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
WINDS WILL REMAIN BELOW SCA CRITERIA THROUGH TONIGHT.
ISOLATED/SCATTERED T-STORMS ARE POSSIBLE ACROSS THE NORTHERN
PORTION OF THE WATERS TONIGHT. T-STORMS MAY CONTAIN GUSTY WINDS
AND HAIL.

NO HEADLINES ANTICIPATED. A COLD FRONT WILL DROP SOUTH
ACROSS THE WATERS SUNDAY INTO MONDAY. THIS BOUNDARY WILL PROVIDE
FOCUS FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL...PROMPTING SPECIAL MARINE WARNINGS.

THE WEATHER WILL REMAIN UNSETTLED INTO THE WORK WEEK AS AN UPPER
LEVEL TROUGH SETTLES ACROSS THE EASTERN SEABOARD. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED EACH DAY.

&&

.CLIMATE...
DAILY RECORD HIGH MINIMUM WAS SET YDA...JULY 6...AT WASHINGTON
DULLES INTERNATIONAL AIRPORT. THE LOW TEMPERATURE WAS
76F...BREAKING THE PREV RECORD OF 73F SET IN 1993.

ADDITIONAL DAILY RECORD HIGH MINIMA AND MAXIMA ARE PSBL THIS
WEEKEND.  BELOW ARE THE DETAILS...

DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SAT JUL  7  102    2010   103F
      SUN JUL  8  100    1993    97F

BWI   SAT JUL  7  101    2010   103F
      SUN JUL  8  100    1993    96F

IAD   SAT JUL  7  101    2010   102F
      SUN JUL  8  100    1993    96F

DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SAT JUL  7   80    2010    82F
      SUN JUL  8   80    2010    80F

BWI   SAT JUL  7   79    2010    75F
      SUN JUL  8   79    1986    79F

IAD   SAT JUL  7   73    2010    75F
      SUN JUL  8   78    2010    77F

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
     MDZ003>007-009>011-013-014-016>018.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ502.
VA...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR VAZ030-
     031-036>040-042-050>057-501-502.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR VAZ025>029.
WV...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR WVZ052-
     053.
     HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ050-051-055-
     502-504.
MARINE...NONE.

&&

SYNOPSIS...LISTEMAA
NEAR TERM...LASORSA/KONARIK
SHORT TERM...LISTEMAA
LONG TERM...LISTEMAA
AVIATION...LASORSA/KONARIK/LISTEMAA
MARINE...LASORSA/KONARIK/LISTEMAA
CLIMATE...KONARIK
Hazardous weather outlook, Jul 7, 10:47 AM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 AM EDT SAT JUL 7 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1147 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING FOR
THE OUTLOOK AREA. HEAT INDICES WILL BE AROUND 110 DEGREES. REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

LATE THIS EVENING AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHERN PORTIONS OF THE AREA. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY MAY BE NEEDED ACROSS THE OUTLOOK AREA SUNDAY. HEAT
INDICES UP TO 105 DEGREES ARE EXPECTED.

A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE MID ATLANTIC SUNDAY
INTO SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THE BOUNDARY...ESPECIALLY SUNDAY AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1147 AM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT
UNTIL 10 PM THIS EVENING FOR A LARGE PORTION OF THE OUTLOOK AREA.
HEAT INDICES AROUND 105 TO AROUND 110 DEGREES ARE EXPECTED. REFER
TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.

LATE THIS EVENING AND TONIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF NORTHERN MARYLAND...NORTHERN
VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA. A FEW
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT ADVISORY MAY BE NEEDED ACROSS PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...THE SUBURBS OF WASHINGTON DC AND THE EASTERN
WEST VIRGINIA PANHANDLE SUNDAY. HEAT INDICES UP TO 105 DEGREES ARE
EXPECTED.

A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE MID ATLANTIC SUNDAY
INTO SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF THE BOUNDARY...ESPECIALLY SUNDAY AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL BE NEEDED SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat, 1 excessive heat. Local standard time, as filed.

Excessive Heat, Charles

When
July 7, 11:00 AM EST to 1:00 PM EST
Where
Charles forecast zone
Reported by
AWOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 110 degrees based on observations nearby.

Heat, Central and Eastern Allegany

When
July 7, 2:00 PM EST to 4:00 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Heat index values around 105 degrees were reported at the Cumberland Airport.

Heat, Washington

When
July 7, 2:00 PM EST to 4:00 PM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Heat index values around 105 degrees were reported at Hagerstown.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405568, 405484, 405485.